Creating Waves of Awareness
Bloomberg Reports -- Acetaminophen is associated with rare but severe and sometimes fatal skin reactions at usual doses, the FDA said Thursday.
The agency cited three published reports in which individuals developed Stevens-Johnson syndrome, toxic epidermal necrolysis (TEN), or acute generalized exanthematous pustulosis (AGEP) following administration of acetaminophen, and later showed skin reactions when rechallenged with the drug.
Additional reports of these syndromes following acetaminophen, but without rechallenge to confirm causality, have been published as well, the FDA noted. In most of the reported cases, acetaminophen was the only drug taken.
Also, a search of adverse event reports submitted to the FDA yielded 91 cases of Stevens-Johnson syndrome or TEN and another 16 cases of AGEP that were linked to acetaminophen. Twelve of those cases were fatal and 67 involved hospitalization.
The FDA said it would order a new warning for labels on all prescription products containing acetaminophen indicating a risk for severe skin reactions, and will request that manufacturers of over-the-counter products add such warnings.
It urged that patients developing skin reactions while taking acetaminophen or any other pain reliever or fever reducer to stop the drug and seek medical attention immediately. Patients who previously experienced such reactions after using acetaminophen should avoid the drug in the future, the FDA said.
The three cases of severe reactions confirmed with rechallenge involved two children and an elderly man who each had to be hospitalized. Symptoms included an erythematous rash diagnosed as TEN over the buttocks and legs in a 7-year-old girl, erosive hemorrhagic lesions in an 11-year-old boy consistent with Stevens-Johnson syndrome, and hundreds of nonfollicular pustules and a rash in an 83-year-old man diagnosed as AGEP.
In each case, a later exposure to acetaminophen (or, in the case of the older man, an acetaminophen prodrug, propacetamol) led to development of erythematous rashes.
Acetaminophen is the most common drug ingredient in America. It is found in more than 600 different over-the-counter and prescription medicines, including generic and store brand pain relievers, fever reducers, and sleep aids as well as cough, cold, and allergy medicines.
Below is a list of some common medicines that contain acetaminophen that you might have at home, but does not include every medicine that contains acetaminophen. If you have a medicine that is not listed here, simply check the label. On prescription labels, acetaminophen is sometimes listed as “APAP,” “acetam,” or other shortened versions of the word.
Some Common Over-the-Counter Brand Name Drugs That Contain Acetaminophen
Some Common Prescription Drugs That Contain Acetaminophen (or APAP)